Winter Storm, Augusta
- When
- March 1, 4:00 PM EST to March 2, 9:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Stuarts Draft reported 9.3 inches of snow.
A potent area of low pressure developed off the Southeast Coast on Sunday, March 1st. This system slowly moved up the Mid-Atlantic coast Sunday night tapping into plenty of moisture from the Gulf of Mexico as well as the Atlantic Ocean.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A potent area of low pressure developed off the Southeast Coast on Sunday, March 1st. This system slowly moved up the Mid-Atlantic coast Sunday night tapping into plenty of moisture from the Gulf of Mexico as well as the Atlantic Ocean. With cold air in place, precipitation fell in the form of snow Sunday night into Monday, March 2nd. Snow tapered off early Monday afternoon as the storm system headed up towards New England.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 1, 3:11 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EST SUN MAR 1 2009
.SYNOPSIS...
A POWERFUL COASTAL LOW WILL MOVE UP THE EAST COAST
OVERNIGHT...BRINGING SNOW TO THE AREA. THE ASSOCIATED UPPER LOW
WILL ALLOW SNOW SHOWERS TO CONTINUE INTO THE MORNING...BEFORE
MOVING OF TO THE NORTHEAST...LEAVING WINDY AND COLDER CONDITIONS
IN ITS WAKE. HIGH PRESSURE WILL RETURN TO THE REGION TUESDAY THRU
THURSDAY. A COLD FRONT WILL APPROACH THE AREA SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AT 3 PM...MAJOR BAND OF PRECIPITATION ENTERING OUR SOUTHERN CWA.
PRECIPITATION WILL BEGIN AS A BRIEF PERIOD OF SLEET...AND POSSIBLY
RAIN...BUT QUICKLY TRANSITION TO SNOW. THE LEADING EDGE OF THIS
BAND SHOULD REACH ALL AREAS OF THE CWA BY 7 PM...WITH
PRECIPITATION ONSET AT A 4 PM TO 6 PM FRAME FOR THE URBAN
CORRIDOR. TRACK OF THE SURFACE LOW WILL DETERMINE HEAVIEST
SNOWFALL AREA. CURRENTLY THE LOW IS CENTERED NEAR CHARLOTTE NORTH
CAROLINA. THE LOW SHOULD PUSH NORTHEASTWARD AND OFFSHORE NORTH
CAROLINA BY 0Z...THEN PASS ABOUT 75 KM OFFSHORE
VIRGINIA...REACHING A POINT JUST EAST OF THE DELMARVA PENINSULA BY
AROUND 10Z. GS APPEARS TO HAVE THE BEST HANDLE ON THIS
TRACK...AND IT DEPICTS SIGNIFICANT DEFORMATION ZONE INTENSIFYING
ROUGHLY 150 KM WEST OF THE CENTER OF THE LOW. SPATIALLY THIS PUTS
THE HEAVIEST SNOWFALL BAND NEAR OR JUST EAST OF THE INTERSTATE 95
CORRIDOR. MOST INTENSE SNOW SHOULD OCCUR BETWEEN 8 PM AND 3
AM...WITH RATES OF UP TO AND EXCEEDING AN INCH PER HOUR AT TIMES.
FOR QPF AMOUNTS...STUCK CLOSE TO GFS GUIDANCE...AND USING A 10 TO
1 SNOW RATIO WORKED WELL AS A START FOR ACCUMULATIONS. SNOW
AMOUNTS WILL RAPIDLY DECREASE WEST OF THE MAIN DEFORMATION
ZONE...ANY DEVIATION FROM PROJECTED TRACK WILL SIGNIFICANTLY
AFFECT SNOW TOTALS.
&&
.SHORT TERM /MONDAY/...
AFTER THE SURFACE LOW PASSES OUR LATITUDE...EXPECT A BRIEF LULL IN
THE SNOW AROUND SUNRISE...AS A 700 MB DRY SLOT WORKS IN FROM THE
SOUTHWEST. HOWEVER...THE UPPER LOW WILL PASS DIRECTLY OVERHEAD
BETWEEN 6 AM AND 10 AM...BRINGING ANOTHER ROUND OF LIGHT TO
MODERATE SN/SHSN...WITH ACCUMULATION OF ANOTHER INCH OR TWO BEFORE
MID MORNING. THEREAFTER...ACCUMULATING SNOWS SHOULD BE DONE. STORM
TOTALS SHOULD BE 7 TO 10 INCHES SOUTH AND EAST OF INTERSTATE
95...WITH 4 TO 7 INCHES BETWEEN THE INTERSTATE AND THE BLUE RIDGE.
GUSTY NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTY WILL DEVELOP AFTER
SUNRISE AND PERSIST THROUGH THE DAY. LOWERED MOS MAXIMA A FEW
DEGREES TO ACCOUNT FOR SNOWPACK...KEEPING HIGHS IN THE 20S
AREAWIDE. THIS COMBINED WITH THE WIND...WILL KEEP WINDCHILLS IN
THE TEENS AND POSSIBLY EVEN SINGLE DIGITS AT TIMES MONDAY. AT THIS
POINT...WINDS LOOK TO BE JUST BELOW ADVISORY CRITERIA...BUT THIS
WILL NEED TO BE MONITORED CAREFULLY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
FTR WRITING A COUPLE OF LENGTHY (FOR ME) DSCNS THE PAST FEW DAYS
THIS ONE WL BE MORE NRML. AFTR DEPARTURE OF LOW SKIES SHOULD BE M
CLR MON NGT. IT WL BE MUCH COLDER THAN NRML...AND STILL BRZY. DEBATE
IS WHETHER WINDS WL ACTUALLY HELP KEEP TEMPS UP A BIT...ALTHO WIND
CHILL VALUES WL BE LOW.
IT WL STILL BE BRZY ON TUE AS HIGH PRES BUILDS INTO THE MID ATLC
RGN. TEMPS 20-25 DEGS BLO NRML. WINDS ABATE TUE NGT BUT W/ CONT SNOW
COVER TEMPS MAY ACTUALLY BE COLDER THAN MON NGT - 15-20 DEG BLO NRML.
WED SHOULD HV PLENTY OF SUNSHINE AS TEMPS BEGIN TO REBOUND - 40-45.
MDLS SHOW A WARM FNT COMING THRU ON THU WHICH SHOULD AID IN TEMP
RECOVERY..PSBLY A WK CD FNT ON SAT...BUT FLOW IS ESSENTIALLY ZNL SO
THERE WOULDNT TOO MUCH OF A TEMP DROP.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
CONDITIONS WILL QUICKLY DETERIORATE TO LIFR BY 0Z ALL AIRPORTS
EXCEPT MRB...AS OCASSIONALLY HEAVY SNOW WILL BLANKET THE AREA FOR
6 TO 10 HOURS. FOR MRB...ONLY LIGHT SNOW AND MVFR CEILINGS
OVERNIGHT. THEREAFTER...LOOK FOR CIG/VIS TO SLOWLY IMPROVE...BUT
VFR CONDITIONS NOT LIKELY TO AFTER 18Z FOR ALL AREAS.
AFTER 12Z MONDAY...LOOK FOR NORTHWEST WINDS OF 10 TO 15 KTS TO
INCREASE TO 20 TO 30 KTS WITH HIGHER GUSTS.
WINDS DIMINISH MON NGT. VFR CONDS MON NGT THRU THUR.
&&
.MARINE...
POWERFUL LOW MOVES JUST EAST OF THE WATERS OVERNIGHT...BRINGING
HEAVY SNOW TO THE AREA. WINDS WILL REACH GALE INTENSITY AFTER
SUNRISE MONDAY...AND CONTINUE AT THAT LEVEL FOR MUCH OF THE DAY.
WINDS SLACKEN MON NGT. SCA WINDS AGN PSBL TUE THEN DIMINISH FOR THE
MID PART OF THE WK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING UNTIL 2 PM EST MONDAY FOR DCZ001.
MD...WINTER STORM WARNING UNTIL 2 PM EST MONDAY FOR MDZ004>007-
009>011-013-014-016>018.
VA...WINTER STORM WARNING UNTIL 2 PM EST MONDAY FOR VAZ036>042-
050>057.
WINTER WEATHER ADVISORY UNTIL 2 PM EST MONDAY FOR VAZ025-026-
029>031.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
ANZ530>537.
GALE WARNING FROM 10 PM THIS EVENING TO 4 PM EST MONDAY FOR
ANZ530>537.
&&
SYNOPSIS...ABW
NEAR TERM...SBK
SHORT TERM...SBK
LONG TERM...ABW
AVIATION...SBK/ABW
MARINE...SBK/ABWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 323 PM EST SUN MAR 1 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 021030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 323 PM EST SUN MAR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. SEE WBCWSWLWX FOR FURTHER DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC UNTIL 10 PM. A GALE WARNING IS IN EFFECT ACROSS THE WATERS AFTERWARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTER STORM WARNING REMAINS IN EFFECT THROUGH EARLY AFTERNOON MONDAY. A GALE WARNING CONTINUES FOR THE WATERS THROUGH MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... REMOTE SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT INTO EARLY MONDAY. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-021030- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 323 PM EST SUN MAR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE COUNTIES EAST OF THE BLUE RIDGE...TO THE CHESAPEAKE BAY...INCLUDING THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF THE CENTRAL SHENANDOAH VALLEY. THESE ARE IN EFFECT THROUGH 2 PM MONDAY AFTERNOON. SEE WBCWSWLWX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY REMAIN IN EFFECT THROUGH EARLY AFTERNOON MONDAY. A COMBINATION OF COLD TEMPERATURES AND STRONG WINDS MONDAY NIGHT WILL PRODUCE WIND CHILL VALUES AS LOW AS ZERO OVER ALL AREAS...WITH LOWER READINGS POSSIBLE ACROSS HIGHER ELEVATIONS WEST OF THE BLUE RIDGE. .SPOTTER INFORMATION STATEMENT... REMOTE SPOTTER ACTIVATION WILL BE POSSIBLE FOR SUBNETS EAST OF THE BLUE RIDGE TONIGHT INTO MONDAY.
The national radar mosaic for the moment the first event began.
15 winter storm, 4 winter weather. Local standard time, as filed.
Stuarts Draft reported 9.3 inches of snow.
Snowfall of 8.2 inches was reported in King George, and Jersey reported 8.0 inches of snow.
A total of 9.0 inches of snow fell in Faber, and 7.6 inches of snow fell in Lovingston.
Snowfall was estimated to average around 5.0 inches across Orange County.
A total of 5.0 inches of snow fell in Elkton.
Snowfall averaged around 6.0 inches across the county.
Snowfall was estimated to average around 5.0 inches across the county.
Snowfall totals averaged around 5.0 inches across the county.
Snowfall was estimated to average around 5.0 inches across the county.
Snowfall totaled up to 5.0 inches in Warrenton and near Remington.
A total of 6.0 inches of snow fell in Woodbridge.
Stafford received 9.5 inches of snow.
A total of 3.8 inches of snow fell in Haywood.
A total of 2.0 inches of snow fell in Luray.
A total of 1.5 inches of snow fell in Edinburg.
Snowfall totals averaged around 5 to 9 inches across the county.
Snowfall averaged around 5 to 8 inches across the county.
Sterling reported 6.3 inches of snow. A total of 5.9 inches of snow fell in Potomac Falls, and 5.0 inches of snow fell in Ashburn.
A report of 2.5 inches of snow was received from Linden, and 2.0 inches of snow fell in Front Royal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153536, 153540, 153542, 153543, 153545, 153546, 153557, 153534, 153537, 153539, 153544, 153547, 153548, 153549, 153550, 153535, 153538, 153541, 153551.